Pennsylvania, 2014

Winter Weather in Pennsylvania, March 29 to 30, 2014

March 29 to 30, 2014 · NWS PBZ · 1 event in 1 county or zone

A low pressure system moved toward the upper Ohio Valley on the 29th before transitioning to the east coast on the 30th. The system produced light snow across much eastern Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A low pressure system moved toward the upper Ohio Valley on the 29th before transitioning to the east coast on the 30th. The system produced light snow across much eastern Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland. Colder northwest flow behind the system brought additional snowfall to the Laurel and Chestnut Ridges of Fayette county in Pennsylvania, the higher elevations of Preston and Tucker counties in West Virginia, and Garrett county in Maryland. 24 hour snow amounts were generally 2 to 4 inches in these areas, with isolated 7 to 8 inch reports above 2000 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 29, 8:54 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Mar 29, 8:54 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
954 PM EDT SAT MAR 29 2014

.SYNOPSIS...
LOW PRESSURE WILL BRING RAIN THIS EVENING...FOLLOWED BY A CHANGE
TO SNOW FOR TONIGHT AND EARLY SUNDAY. DRY AND WARMER CONDITIONS
WILL PREVAIL EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
A REGIME CHARACTERIZED BY WIDESPREAD WARM ADVECTION ALOFT AHEAD OF
THE MID-LEVEL LOW THAT HAS MOVED INTO OUR REGION THIS AFTERNOON
WILL QUICKLY BE REPLACED BY RAPID COLD ADVECTION AND THE
SOUTHEASTWARD JAUNT OF A WEAKENING DEFORMATION ZONE COINCIDENT
WITH A CHANGEOVER FROM RAIN TO SNOW ACROSS MOST AREAS OF THE
FORECAST AREA OVERNIGHT.

DUAL POLARIZED DOPPLER RADAR SIGNATURES INDICATE A LIKELY
CHANGEOVER AXIS IS CURRENTLY ROUGHLY FROM FRANKLIN TO NEW CASTLE
TO SOUTHERN REACHES OF MUSKINGUM COUNTY. THIS AXIS HAS MANAGED TO
START TO ACCELERATE ITS SOUTHEASTWARD JAUNT IN THE PAST COUPLE
HOURS...AND RAPIDLY FALLING TEMPERATURES IN ADVANCE OF THIS AXIS
INDICATE THIS SOUTHEASTWARD TREND SHOULD CONTINUE INTO THE
EVENING. ADDITIONALLY...WITH A SURFACE LOW TRACKING THROUGH THE
RIDGE ZONES AT THE MOMENT...AND AN EASTWARD EXIT IMPENDING...THIS
AXIS IS LIKELY TO ACCELERATE SOUTHEASTWARD TOWARD THE RIDGES WITH
HASTE TOWARD AND AFTER MIDNIGHT. HOWEVER...MODEL SOUNDINGS DO
INDICATE A DECENT AMOUNT OF WARM AIR WILL REMAIN TO BE OVERCOME IN
THE LOWEST 3-6 KFT THROUGH THE FIRST PORTION OF THE NIGHT. THIS
WILL ALLOW FOR A CONTINUATION OF MIXED PRECIPITATION AND POOR
SNOW-TO-LIQUID RATIOS IN COMBINATION WITH THE VERY WARM GROUND.
THAT SAID...SNOW AMOUNTS WERE GENERALLY LOWERED A TAD IN THE LOWER
ELEVATIONS...HOWEVER GIVEN THE IMPENDING CHANGEOVER AND
NORTHEASTWARD ADVANCING SLUG OF MOISTURE COMBINED WITH DEFORMATION
LIFT BEING LIKELY TO LINGER ALL NIGHT...SNOW AMOUNTS OVER THE
RIDGES WERE INCREASED A BIT.

ALL SAID...THE HEADLINES WILL BE CONTINUED DUE TO THE FACT THAT
NORTHERN AREAS WILL LIKELY SEE A BIT LONGER DURATION OF SNOWFALL
AFTER CHANGEOVER. ADDITIONALLY...THE RIDGES WILL LIKELY SEE SOME
MICROPHYSICALLY INEFFICIENT UPSLOPE SNOW SHOWERS INTO THE MORNING
THAT YIELD SOME ADDITIONAL BONUS ACCUMULATIONS BEYOND WHAT WHAT
LARGE SCALE LIFTING IN THE DEFORMATION ZONE YIELDS OVERNIGHT.
ELSEWHERE...EVEN WITH A POSSIBLE BRIEF WINDOW OF MODERATE OR EVEN
LOCALLY HEAVY SNOW IMMEDIATELY AFTER CHANGEOVER...WITH AN INCH OR
LESS BEING THE MOST LIKELY SCENARIO IN MOST LOCATIONS OUTSIDE OF
THE HEADLINES. FRIES

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
RAPIDLY BLDG SHRTWV RIDGE WL THEN BUILD AND SPPRT A QUICK TEMP
RECOVERY THROUGH TUESDAY. CROSSING SHRTWV IS GFS DEPICTED AS
SPAWNING SHWRS ON TUES...HAVE OPTED FOR THE MORE CONSISTENT NAM
VERSION AND HAVE INCLUDED ONLY SLGT POPS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
A WEAK FRONT WILL BRING A SLIGHT CHANCE FOR SHOWERS LATER TUESDAY.
THE SIGNIFICANT WEATHER MAKER FOR THE EXTENDED PERIOD WILL BE A
STRONG UPPER LEVEL TROUGH AND LOW PRESSURE WHICH WILL BRING THE
CHANCE OF SHOWERS LATE WEDNESDAY AND THURSDAY...WITH WIDESPREAD
SHOWERS AND THUNDERSTORMS FRIDAY.

&&

.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
GENERALLY IFR CONDITIONS PREVAILING WITH PATCHY LIFR IN HEAVIER
RAIN SHOWERS. WITH THE LOW DIGGING ACRS THE MID ATLANTIC
STATES...SUSTAINED SFC WIND OF 10 TO 15 KT IS DEVELOPING ACROSS
THE AREA...WITH SOME GUSTS AROUND 20-25KT. COLD ADVECTION ON
BACKING FLOW WILL CHANGE RAIN TO SNOW TONIGHT. IMPROVEMENT IS
EXPECTED ON SUNDAY AFTN.

.OUTLOOK.../SUNDAY NIGHT THROUGH WEDNESDAY/...
THE NXT CHC FOR GENL RESTRICTIONS WL COME WITH LATE WEEK LOW PRES.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER WEATHER ADVISORY FROM 4 AM TO 2 PM EDT SUNDAY FOR
     MDZ001.
OH...NONE.
PA...WINTER WEATHER ADVISORY UNTIL 11 AM EDT SUNDAY FOR PAZ007>009.
     WINTER WEATHER ADVISORY FROM 4 AM TO 2 PM EDT SUNDAY FOR
     PAZ074-076.
WV...WINTER WEATHER ADVISORY FROM 4 AM TO 2 PM EDT SUNDAY FOR
     WVZ023-041.

&&
Hazardous weather outlook, Mar 29, 1:12 PM EST, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
212 PM EDT SAT MAR 29 2014

OHZ039>041-048>050-057>059-068-069-PAZ013-014-016-020>023-029-031-
073-075-WVZ001>004-012-021-022-301815-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-LAWRENCE-BUTLER-JEFFERSON PA-
BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-
FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
212 PM EDT SAT MAR 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ015-301815-
CLARION-
212 PM EDT SAT MAR 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ007>009-301815-
MERCER-VENANGO-FOREST-
212 PM EDT SAT MAR 29 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
11 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ001-PAZ074-076-WVZ023-041-301815-
GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER-
212 PM EDT SAT MAR 29 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 2 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Fayette Ridges

When
March 29, 10:00 PM EST to March 30, 10:00 AM EST
Where
Fayette Ridges forecast zone
Reported by
Trained Spotter
Coordinates
39.920, -79.647 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 502661.